Kansas, 2017

Hail and Damaging Winds in Kansas, April 19, 2017

April 19, 2017 · NWS DDC · 9 events in 6 counties and zones

A cold front swept across the area and helped produce scattered thunderstorms, some of which were severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A cold front swept across the area and helped produce scattered thunderstorms, some of which were severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 19, 5:10 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Apr 19, 5:10 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
610 PM CDT Wed Apr 19 2017

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Thursday)
Issued at 238 PM CDT Wed Apr 19 2017

A shortwave trough passing across the central plains
this evening will push a front southward into western
Kansas. Convergence will increase along the front and
thunderstorms are expected to develop after 6 pm around
Stafford and Kinsley. Shear and moderate CAPE are favorable for
supercells with hail as large as golf balls. There is still some
debate about whether there will be a line of storms along the
front or a brief window of time with isolated storms. Cold
advection behind the front tonight will result in lows in the
upper 40s to mid 50s, with highs in the upper 60s to near 70
degrees Thursday.

.LONG TERM...(Thursday night through Wednesday)
Issued at 238 PM CDT Wed Apr 19 2017

A strong upper level storm system will amplify across
the southern plains on Friday. Western Kansas will be
north of the front with ample elevated moisture so that
widespread showers with embedded thunderstorms are expected.
Highs may only reach into the upper 40s to  mid 50s given
the cloud cover and rainfall. A drier airmass will move
into western Kansas with continued cool temperatures.
Warmer temperatures can be expected by Monday and
Tuesday with highs in the upper 70s to near 80 degrees.
Fast moving upper level disturbances will pass across
the central plains next week and this is not
favorable for precipitation on the western high plains.
The upper level pattern may amplify across the
western United States by April 28-29th, resulting
in lee troughing and moisture return into central and south
central Kansas.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 609 PM CDT Wed Apr 19 2017

Scattered strong to severe thunderstorms will be possible early
this evening along a surface cold front and dry line as they cross
southwest and south central Kansas. Latest near term models keep
the better chance of this convection occurring south and east of
the Dodge City and Hays so initial thoughts are not to mention
thunderstorms in the 00z TAFS. Possible exception may be DDC for
an hour or two depending on development in southeast Ford county.
Will make final call closer to issuance time.

Gusty north to northeast winds can be expected at all three taf
sites early tonight as the cold front moves south towards
Oklahoma. The stronger winds behind this front appears most likely
in the Hays areas from 00z and 03z Thursday and in the Dodge City/Garden
City areas between 03z and 09z Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  52  70  47  53 /  30   0  50  70
GCK  49  69  47  51 /  10   0  40  70
EHA  47  70  46  54 /   0   0  40  60
LBL  52  72  48  53 /  10   0  50  70
HYS  48  68  47  53 /  10   0  10  80
P28  55  71  50  55 /  40  10  50  70

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Burgert
Hazardous weather outlook, Apr 19, 2:32 AM CST, 15 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
332 AM CDT Wed Apr 19 2017

KSZ030-031-043>046-061>066-074>081-084>090-200845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
332 AM CDT Wed Apr 19 2017 /232 AM MDT Wed Apr 19 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion

Scattered thunderstorms are expected to develop across the eastern
counties late this afternoon and this evening. Some storms may
become severe, with large hail being the primary threat across the
NE counties. Storms may pose more of a damaging wind threat late
this evening across the SE counties. The risk of severe weather is
expected to remain east of a Wakeeney-Jetmore-Ashland line this
evening.

Very warm temperatures are expected today, with relative humidity
falling into the 15% range across the western counties. Elevated
fire danger will result, although winds will remain well below red
flag criteria.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Elevated risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion

Thunderstorms may produce small hail along the Kansas/Oklahoma
border late Thursday night through early Friday morning.

A strong storm system will bring numerous rain showers and
embedded thunder on Friday. Rainfall amounts of 1/2 to 1 inch
are likely. The threat of severe weather will be low, with a low
threat of marginal hail across the SE counties Friday afternoon.

High pressure behind the departing system is expected to provide
cold temperatures Sunday morning, with lows in the 30s. Areas of
frost or a light freeze are possible, especially western counties,
at sunrise Sunday.

Days 2-7 Hazards
----------------
* Thursday
  - Hail: Limited risk Thursday night and Friday morning

* Friday
  - Flooding: Elevated risk
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Saturday
  No hazards.

* Sunday
  - Freeze: Elevated risk

* Monday
  No hazards.

* Tuesday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 6 pm east of a Wakeeney-
Jetmore-Ashland line.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Turner

In the hours before

Special weather statement, Apr 19, 6:08 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
708 PM CDT WED APR 19 2017

KSZ046-065-066-200045-
Stafford KS-Rush KS-Pawnee KS-
708 PM CDT WED APR 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PAWNEE...
NORTHEASTERN STAFFORD AND SOUTHEASTERN RUSH COUNTIES UNTIL 745 PM
CDT...

At 707 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Albert, or 7 miles northwest of Great Bend, moving east
at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Otis, Ash Valley, Shaffer and Big Salt Marsh at Quivira Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central and central Kansas.

LAT...LON 3822 9939 3857 9903 3826 9903 3826 9847
      3817 9847
TIME...MOT...LOC 0007Z 287DEG 38KT 3843 9891

The radar

The Dodge City radar (KDDC), 102 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Rush

When
April 19, 6:23 PM CST
Where
Rush County, 8.31 mi S of Shaffer
Measured
1 in hail
Reported by
Public
Coordinates
38.350, -99.070

Hail, Pawnee

When
April 19, 6:51 PM CST
Where
Pawnee County, 0.88 mi NW of Sanford
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.190, -99.330

The hail was pea to penny sized.

Hail, Edwards

When
April 19, 7:05 PM CST
Where
Edwards County, 3.5 mi N of Offerle
Measured
1 in hail
Reported by
Public
Coordinates
37.930, -99.560

The hail was mostly pea to dime sized with a few larger stones observed.

Hail, Pawnee

When
April 19, 7:40 PM CST
Where
Pawnee County, 2.58 mi ENE of Zook
Measured
1 in hail
Reported by
Public
Coordinates
38.070, -99.040

The ground was covered by the hail.

Hail, Stafford

When
April 19, 8:05 PM CST
Where
Stafford County, 0.88 mi SE of St John Schulz Arpt
Measured
1 in hail
Reported by
Public
Coordinates
38.040, -98.770

Hail, Edwards

When
April 19, 8:06 PM CST
Where
Edwards County, 4.46 mi SSW of Hodges
Measured
0.88 in hail
Reported by
Public
Coordinates
37.760, -99.410

The hail was mostly pea sized but a few nickel sized were observed.

Thunderstorm Wind, Stafford

When
April 19, 8:25 PM CST
Where
Stafford County, 1.09 mi E of Stafford Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.950, -98.630

Winds were estimated to be gusting to 60 MPH.

Hail, Kiowa

When
April 19, 8:46 PM CST
Where
Kiowa County, 2.97 mi NNE of Brenham
Measured
1 in hail
Reported by
Public
Coordinates
37.660, -99.180

Thunderstorm Wind, Pratt

When
April 19, 9:00 PM CST
Where
Pratt County, 0.55 mi W of Cullison
Measured
54 kt (62 mph) measured gust
Reported by
Storm Chaser
Coordinates
37.630, -98.910

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699481, 699482, 697287, 699484, 699486, 699487, 699490, 699488, 699491.